|Year : 2021 | Volume
| Issue : 2 | Page : 107-108
An elderly female with pemphigus foliaceus possibly induced by losartan/hydrochlorothiazide
Wei-En Wang1, Ro-Wei Wu1, Chung-Hsing Chang2
1 Department of Dermatology, Skin Institute, Hualien Tzu-Chi Hospital, Buddhist Tzu Chi Medical Foundation, Hualien, Taiwan
2 Department of Dermatology, Skin Institute, Hualien Tzu-Chi Hospital, Buddhist Tzu Chi Medical Foundation; Institute of Medical Sciences, Tzu Chi University; Doctoral Degree Program in Translational Medicine, Tzu Chi University and Academia Sinica, College of Medicine, Tzu Chi University, Hualien, Taiwan
|Date of Submission||15-Oct-2020|
|Date of Decision||01-Feb-2021|
|Date of Acceptance||04-Feb-2021|
|Date of Web Publication||04-May-2021|
Dr. Chung-Hsing Chang
No. 707, Sec. 3, Chung-Yang Rd., Hualien 970
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Wang WE, Wu RW, Chang CH. An elderly female with pemphigus foliaceus possibly induced by losartan/hydrochlorothiazide. Dermatol Sin 2021;39:107-8
Authors Wei-En Wang and Ro-Wei Wu have equal contributions to this work
Pemphigus is a group of autoimmune blistering diseases characterized by flaccid bullae and erosions of the skin and mucosa, including two main variants: pemphigus vulgaris (PV) and pemphigus foliaceus (PF). While the average onset age of pemphigus is 40–60 years, the elderly-onset (>65 years old) pemphigus patients, especially those with multiple systemic diseases, might consider drugs as the triggers.
A 79-year-old woman presented to our department with generalized painful and erosive lesions for 6 months. She had a medical history of type II diabetes, hypertension, and coronary artery disease and was on varieties of maintenance medications for the above comorbidities for many years. Dermatological examination revealed generalized erythematous, scaly plaques with erosions and crusts over her scalp, face, trunk, and four extremities [Figure 1]a. Her oral mucosa was not involved. Under the impression of PF, a skin biopsy was performed which showed a suprabasal blister formation [Figure 1]b. Direct immunofluorescence study revealed immunoglobulin G intercellular deposition in a reticular fishnet-like pattern in the superficial epidermis [Figure 1]c. Anti-intercellular substance titer revealed 1:20 (+). The diagnosis of PF was confirmed.
|Figure 1: (a) Generalized erythematous scaly plaques with erosions and crusts over her scalp, face, trunk, and four extremities. (b) Biopsy shows a subcorneal blister formation (H and E, ×100). (c) Direct immunofluorescence study reveals immunoglobulin G intercellular deposition (original magnification, ×100). (d) Residual post-inflammatory hyperpigmentation after drug withdrawal.|
Click here to view
Due to the late onset of the disease and her multiple comorbidities, drug-related pemphigus was considered. According to her medical records, nifedipine, bisoprolol, and losartan-hydrochlorothiazide (LHT) were newly prescribed 2 months before her skin eruption [Figure 2]. These medications were reported as possible triggers inducing pemphigus. Nifedipine-induced PF was less likely since she was ever prescribed with nifedipine 4 years ago which caused no skin eruptions. Moreover, angiotensin II receptor blockers (ARBs) are more frequently causing pemphigus than beta-blockers. Thus, PF possibly induced by LHT was diagnosed. Therefore, LHT was discontinued first and low-dose oral prednisolone (10 mg/day) with topical desoximetasone was prescribed. Skin lesions significantly improved within 2 weeks, and a complete resolution was achieved within 2 months [Figure 1d]. Prednisolone was then tapered to 5 mg daily which was maintained for 6 months and was discontinued afterward due to clearance of her skin lesions [Figure 2]. Follow-up anti-intercellular substances titer at the 8th month revealed 1:40 (+). However, no recurrence of her skin lesions was observed during this period. Meanwhile, nifedipine and bisoprolol were continued.
|Figure 2: Timeline and relationship between the administered drugs, skin eruptions, and treatment.|
Click here to view
Drug-induced pemphigus (DIP) has been well-documented for a wide variety of drugs since the first case of penicillamine-induced pemphigus. Four categories of drugs were recognized to cause pemphigus: thiol drugs, phenolic drugs, drugs with an active amide group, and other non-thiol, non-amide, and non-phenolic drugs., The mechanism to cause pemphigus may vary with different drug categories. Thiol drugs are believed to cause anti-desmoglein 1 and 3 antibody production, which are responsible for immune-mediated acantholysis and amplification of the acantholytic self-injury. Regarding phenolic drugs, it has been postulated that the plasminogen activator which is involved in acantholysis might be indirectly influenced by tumor necrosis factor-α and interleukin-1α from keratinocytes., The widely used antihypertensive drugs account for most cases of DIP in the literatures., Two cases of ARB-induced PF were reported, with one caused by candesartan and telmisartan and the other by valsartan-hydrochlorothiazide., It is speculated that these nonthiol, and nonphenolic drugs, as LHT, may induce keratinocyte adhesion loss and autoantibody production via indirect immune-mediated mechanism rather than direct biochemical modifications of the antigens., In addition, there are no written data available on PF induced by thiazides alone, with only one case caused by the composite drug of bisoprolol-hydrochlorothiazide.
Diagnosing DIP is challenging. Causal relationships between elderly-onset PV/PF and drugs are published mainly by case reports and small-scale studies.,,,, An average onset age of 65.9 years was reported in 17 patients of DIP prescribed with captopril, bucillamine, and D-penicillamine. It is essential to clarify the temporal relationship between the initiation of the suspected medication and the onset of skin lesions. Our patient significantly improved after the withdrawal of LHT and treatment with low-dose prednisolone. This may imply the causative relationship between LHT and the disease. Although re-challenge with the culprit drug would confirm the causality, we considered it inappropriate in our practice. In addition, although follow-up anti-intercellular substance titer was elevated after discontinuation of the culprit drug, clinical disease is stable in our patient, which might indicate no significant association between autoantibody titer and disease severity, in consistent with the previous study.
In conclusion, we report the first case of PF possibly induced by LHT. Medication may be a possible trigger of PF/PV in the elderly since polypharmacy is common. A thorough medication review is recommended in elderly-onset pemphigus patients, with a special focus on antihypertensive drugs. Early withdrawal of the offending drug might significantly improve the clinical outcome and reduce the need for systemic treatment.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
Dr. Chung-Hsing Chang, an editorial board member of Dermatologica Sinica, had no role in the peer review process of or decision to publish this article. The other authors declared no conflicts of interest in writing this paper.
| References|| |
Wolff K, Johnson RA, Saavedra AP, Roh EK, edsitors. Pemphigus. In: Fitzpatrick's Color Atlas and Synopsis of Clinical Dermatology. New York: McGraw-Hill Education; 2017. p. 100-5.
Palleria C, Bennardo L, Dastoli S, Iannone LF, Silvestri M, Manti A, et al
. Angiotensin-converting-enzyme inhibitors and angiotensin II receptor blockers induced pemphigus: A case series and literature review. Dermatol Ther 2019;32:e12748.
Pietkiewicz P, Gornowicz-Porowska J, Bowszyc-Dmochowska M, Dmochowski M. A retrospective study of antihypertensives in pemphigus: A still unchartered odyssey particularly between thiols, amides and phenols. Arch Med Sci 2015;11:1021-7.
Bae YI, Yun SJ, Lee SC, Park GT, Lee JB. Pemphigus foliaceus induced by an angiotensin II receptor blocker. Clin Exp Dermatol 2008;33:721-3.
Giménez-García R, Nuñez-Cabezón M. Valsartan/hydrochlorothiazide induced pemphigus foliaceus. Int J Aller Medications 2016;2:12.
Yoshimura K, Ishii N, Hamada T, Abe T, Ono F, Hashikawa K, et al
. Clinical and immunological profiles in 17 Japanese patients with drug-induced pemphigus studied at Kurume University. Br J Dermatol 2014;171:544-53.
Weiss D, Ristl R, Griss J, Bangert C, Foedinger D, Stingl G, et al
. Autoantibody levels and clinical disease severity in patients with pemphigus: Comparison of aggregated anti-desmoglein ELISA values and indirect immunofluorescence titres. Acta Derm Venereol 2015;95:559-64.
[Figure 1], [Figure 2]